Symptom: Confusion

Initial Grading Reminder

CTCAE grading of confusion:

Grade 1: Mild disorientation
Grade 2: Moderate disorientation; limiting instrumental ADLs
Grade 3: Severe disorientation; limiting self-care ADLs
Grade 4: Life-threatening consequences; urgent intervention indicated
Grade 5: Death

Assessment and Grading

Characterize the symptom (onset, pace)

Ask the patient:

Have you had any issues with feeling cloudy or confused in the past? Is this a new or worsening symptom? When did it start or get worse? Has it developed gradually or suddenly?

Grade the symptom

Ask the patient:

How disoriented/cloudy do you feel? Does it come and go? Is it affecting your ability to take care of yourself?

Patient Query Regarding Other Symptoms/Red Flags

Ask the patient:

Any problems with eating/drinking? How much fluid are you drinking per day?

Do you have any new or worsening head pain with vision changes, fever, nausea, or vomiting while feeling confused or tired?

Do you have a headache plus a stiff neck? Have you had any sleepiness, hallucinations, seizures?

Patient Factors to Consider That Affect the Approach to Intervention

Consider the following in individualizing the intervention: Is the patient a good or poor historian? Any language barriers or cognitive deficits? Is the patient reliable (able to carry out treatment recommendations)? Does this patient have alcohol/substance abuse issues? Does the patient have transportation? Is there sufficient caregiver support?

  • Click Here for Telephone Triage

    Suggested Intervention

    Patients with new-onset moderate or worse (or worsening) confusion should be seen.

    Patients with any red-flag symptoms should be seen immediately.

  • Click Here for In-Office Triage

    Nursing Assessment of Potential Causes

    Hepatotoxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear fatigued or listless?
    • Does the patient appear jaundiced?
    • Does the patient appear diaphoretic?
    • Does the patient have any ascites?
    • Change in energy level?
    • Change in skin color? Yellowing?
    • Change in stool color (paler)?
    • Change in urine color (darker/tea colored)?
    • Abdominal pain: specifically, right upper quadrant pain?
    • Bruising or bleeding more easily?
    • Fevers?
    • Change in mental status?
    • Increased sweating?
    • Elevation in LFTs
      • AST/SGOT
      • ALT/SGPT
      • Bilirubin (total/direct)
    • Alteration in GI function
    • Symptoms such as abdominal pain, ascites, somnolence, and jaundice
    • Other potential causes (viral, drug toxicity, disease progression)

    Encephalopathy - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient look uncomfortable?
    • Does the patient look ill?
    • Does the patient report headache, fever, tiredness, sleepiness, hallucinations, stiff neck?
    • Signs of infectious cause (lumbar puncture); Obtain brain MRI; Consult neurologist

    Hypophysitis - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear fatigued?
    • Does the patient look listless?
    • Does the patient look ill?
    • Does the patient look uncomfortable?
    • Does the patient report:
      • Change in energy?
      • Headache?
      • Dizziness?
      • Nausea/vomiting?
      • Altered mental status?
      • Visual disturbances?
      • Fever?
    • Low levels of hormones produced by pituitary gland (ACTH, TSH, FSH, LH, GH, prolactin)
    • Brain MRI with pituitary cuts: enhancement and swelling of the pituitary gland
    • DDX adrenal insufficiency: low cortisol and high ACTH
    • DDX primary hypothyroidism: low free T4 and high TSH

    Differential Diagnosis

    What do you suspect is the cause of the confusion?